Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 96, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 15, 2017, 11:29 PM CDT for Kossuth County, Winnebago County, Iowa. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 11:29 PM CDT (04:29 UTC)
- Expired
- May 16, 2017, 12:15 AM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Kossuth County, IA, Winnebago County, IA
The radar
The Minneapolis radar (KMPX), 161 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 11:50 PM CDT | HAIL 1.75 | 2 Nw Buffalo Center, IA | FROM BUFFALO CENTER FIRE DEPARTMENT. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 5:11 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
014
WUUS53 KDMX 160429
SVRDMX
IAC109-189-160515-
/O.NEW.KDMX.SV.W.0096.170516T0429Z-170516T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1129 PM CDT MON MAY 15 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Kossuth County in north central Iowa...
Northern Winnebago County in north central Iowa...
* Until 1215 AM CDT.
* At 1129 PM CDT, a severe thunderstorm was located 9 miles northeast
of Union Slough, or 21 miles west of Forest City, moving northeast
at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Spotter reported golf bail hail in Kossuth county.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Union Slough, Buffalo Center, Thompson, Lakota, Rake, Ledyard,
Scarville and Hogsback Wildlife Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9350 4346 9350 4327 9396 4324 9414
4341 9425 4350 9408
TIME...MOT...LOC 0429Z 231DEG 23KT 4336 9403
HAIL...1.00IN
WIND...<50MPH
$$
Kotenberg3 follow-up statements
909
WWUS53 KDMX 160441
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1141 PM CDT MON MAY 15 2017
IAC109-189-160515-
/O.CON.KDMX.SV.W.0096.000000T0000Z-170516T0515Z/
Kossuth IA-Winnebago IA-
1141 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHEASTERN KOSSUTH AND NORTHERN WINNEBAGO COUNTIES...
At 1140 PM CDT, a severe thunderstorm was located 9 miles southeast
of Elmore, or 18 miles northwest of Forest City, moving northeast at
25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Trained weather spotters reported ping pong ball size hail
at 1108 pm southeast of Lakota.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Buffalo Center, Thompson, Lakota, Rake and Scarville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9355 4340 9364 4329 9391 4329 9408
4346 9416 4350 9408
TIME...MOT...LOC 0440Z 231DEG 23KT 4341 9395
HAIL...1.50IN
WIND...<50MPH
$$
Kotenberg150
WWUS53 KDMX 160455
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1155 PM CDT MON MAY 15 2017
IAC109-189-160515-
/O.CON.KDMX.SV.W.0096.000000T0000Z-170516T0515Z/
Kossuth IA-Winnebago IA-
1155 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHEASTERN KOSSUTH AND NORTHERN WINNEBAGO COUNTIES...
At 1155 PM CDT, a severe thunderstorm was located 10 miles southeast
of Elmore, or 18 miles northwest of Forest City, moving northeast at
20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Buffalo Center, Thompson, Rake and Scarville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9355 4340 9364 4331 9387 4333 9393
4337 9399 4350 9401
TIME...MOT...LOC 0455Z 232DEG 17KT 4342 9391
HAIL...1.50IN
WIND...<50MPH
$$
Kotenberg076
WWUS53 KDMX 160511
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1211 AM CDT TUE MAY 16 2017
IAC109-189-160521-
/O.EXP.KDMX.SV.W.0096.000000T0000Z-170516T0515Z/
Kossuth IA-Winnebago IA-
1211 AM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KOSSUTH AND
NORTHERN WINNEBAGO COUNTIES WILL EXPIRE AT 1215 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines.
LAT...LON 4350 9355 4340 9364 4331 9387 4333 9393
4337 9399 4350 9401
TIME...MOT...LOC 0511Z 231DEG 23KT 4348 9382
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 11:13 PM CDT, 16 minutes earlier.
Area forecast discussion, May 15, 11:13 PM CDT, 16 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1113 PM CDT Mon May 15 2017 .UPDATE... Issued at 710 PM CDT Mon May 15 2017 Line of severe storms continues to progress through northeastern Iowa currently. This will likely be the main severe activity across the area associated with the severe thunderstorm watch in place across northern Iowa. However the LLJ is expected to increase by late evening with additionally development likely on the warm front pushing north across Iowa and into MN. At this time it appears looking at hi-res models that additional development would likely occur in southern MN, with a small chance across far northern Iowa. Therefore even though thunderstorms chances wane in the next few hours, will stick with the watch for the possibility of additional development. Also adjusted pops across far western portions late tonight for activity across north central KS/south central NE that could push into far west central Iowa in the early morning hours. && .SHORT TERM.../Tonight through Tuesday/ Issued at 338 PM CDT Mon May 15 2017 Confidence: Medium Warm front now retreating north...though instability continues to increase...still seeing a fair amount of CIN this afternoon and better forcing shifting north to along and north of the boundary. Convection which had been more robust has weakened considerably over the past hour. Models suggest that convection will develop along and north of the boundary again tonight with the better chances over the northern border counties into Minnesota. The GFS/Euro both are tending to refire the convection over northeast areas this evening between 00 and 04z as the low level jet increases into the boundary. Bulk shear values are modest tonight with 20 to 35kts forecast through 06z increasing to near 40kts by 12z west. The increase in bulk shear may help storms fire west/northwest into Minnesota prior to 12z. Our outlook remains slight/enhanced across the north... though some changes may be possible with the next update late this afternoon. As the weak surface low moves north tonight the focus for convection should shift into southern Minnesota by morning. Lows tonight will be quite warm with south winds and more summer-like dewpoints through the region. Tomorrow...there will remain a small window of opportunity for convection during the morning before the focus shifts to western areas by late afternoon/evening. Strong south southwest winds will develop through the day with mixing lowering dewpoints somewhat by afternoon. Highs will once again reach the mid to upper 80s across the area with dewpoints remaining in the 60s...and heat indices from 85 to near 90 south. Over the north still uncomfortable with similar conditions expected. .LONG TERM.../Tuesday night through Monday/ Issued at 338 PM CDT Mon May 15 2017 Tuesday night the upper trough finally begins to lift out of the Plains which then pushes the surface features northeast. It is expected that by mid to late evening the surface low will be in central Nebraska with a warm front nosing into west central or northwest Iowa. Showers or storms should increase across these area during that time then expand and spread into central Iowa overnight. Given the shear, forcing and theta-e advection progged to push across the state, Tuesday night still looks like severe storms are possible with hail/wind the primary threats. Showers/storms will be ongoing Wednesday and while severe storms are possible the severe potential is a little muddier. The potential limiting factors will be the amount of instability with the cloud cover, the warm front being north of the state and how much instability we can realize. Shear will be strong enough so if we break out in sun for a bit, we should quickly destabilize and storms will quickly erupt and become severe. Wednesday night/Thursday the low lifts off and we have a relative lull in the forecast. Temps will be cooler by this time as well. The next similar system lifts out of the Plains for Friday/Saturday and though any storm chances will be confined to the south where the instability will be better. The rest of the area will see showers with this system. Sunday/Monday will be dry before the next system impacts the area Monday night. && .AVIATION.../For the 06Z TAFS through 06Z Tuesday night/ Issued at 1113 PM CDT Mon May 15 2017 High clouds around with mainly southeasterly to southerly winds through the period. Some storms across far northern IA are expected to push northeast into MN. Activity across eastern NE could push into Iowa late tonight. For now uncertainty that they will near a TAF site with the activity expected to diminish as it moves east northeast. Therefore have left KFOD dry for now which is the most likely site that could be impacted. Otherwise additional storm development expected toward the end to just beyond the current taf forecast period. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...Beerends SHORT TERM...REV LONG TERM...FAB AVIATION...Beerends
Hazardous weather outlook, May 15, 10:04 PM CDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 1004 PM CDT Mon May 15 2017 IAZ004>007-015>017-023>026-161100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin- 1004 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Additional thunderstorms are possible late tonight. A strong to severe storm is possible. Large hail and damaging winds would be the main severe threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The threat for storms will return Tuesday night into Wednesday night. A few severe storms will be possible on Tuesday night with large hail and damaging winds mainly over the northwest half of the outlook area. Additional thunderstorms are expected on Wednesday into Wednesday evening, however the threat for severe weather remains difficult to determine. Heavy rainfall will remain possible during this time which may lead to river rises or even some localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight and again Tuesday night. IAZ027-028-035>039-045>050-057>062-070>075-081>086-092>097-161100- Butler-Bremer-Webster-Hamilton-Hardin-Grundy-Black Hawk-Carroll- Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk- Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 1004 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The threat for storms will return Tuesday night into Wednesday night. Strong to severe storms are possible Tuesday night mainly north of Highway 30 and west of Interstate 35. Additional thunderstorms are expected on Wednesday into Wednesday evening, however the threat for severe weather remains difficult to determine. Heavy rainfall will remain possible during this time which may lead to river rises or even some localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday night. IAZ033-034-044-161100- Sac-Calhoun-Crawford- 1004 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Additional thunderstorms are possible late tonight. A strong storm, possibly severe cannot be ruled out. Large hail and strong wind gusts are the main threats with the storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The threat for storms will return Tuesday night into Wednesday night. A few severe storms will be possible on Tuesday night with large hail and damaging winds the main severe threats. Additional thunderstorms are expected on Wednesday into Wednesday evening, however the threat for severe weather remains difficult to determine. Heavy rainfall will remain possible during this time which may lead to river rises or even some localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through late tonight and again Tuesday night.
In the hours before
Local storm report, May 15, 9:22 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
922 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 1 S PLAINFIELD 42.83N 92.54W
05/15/2017 M59 MPH BREMER IA MESONET
PLAINFIELD IDOT RWIS ALONG HIGHWAY 218.
&&
BSSLocal storm report, May 15, 9:25 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
925 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM TSTM WND DMG TRIPOLI 42.81N 92.26W
05/15/2017 BREMER IA BROADCAST MEDIA
KWWL SHARED A PUBLIC IMAGE OF DOWNED TREE IN
TRIPOLI DUE TO STRONG WINDS. TIME ESTIMATED
VIA RADAR.
&&Local storm report, May 15, 10:27 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1027 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM HAIL 4 E ROWAN 42.75N 93.48W
05/15/2017 E1.25 INCH FRANKLIN IA TRAINED SPOTTER
DELAYED REPORT.
&&
MJBSpecial weather statement, May 15, 10:28 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Des Moines IA
1028 PM CDT MON MAY 15 2017
IAZ004>006-015-160415-
Palo Alto IA-Kossuth IA-Winnebago IA-Emmet IA-
1028 PM CDT MON MAY 15 2017
...Rapidly intensifying storms may produce dime size hail...
At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm
near Union Slough, or 14 miles north of Algona, moving northeast at
35 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Union Slough, Armstrong, Buffalo Center, Bancroft, Swea City, Burt,
Titonka, Ringsted, Fenton, Lakota, Rake, Lone Rock and Ledyard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines.
&&
A severe thunderstorm watch remains in effect until 100 AM CDT for
north central and northwestern Iowa.
LAT...LON 4350 9369 4344 9368 4304 9438 4335 9465
4350 9430
TIME...MOT...LOC 0327Z 230DEG 30KT 4328 9424
KotenbergLocal storm report, May 15, 10:31 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1031 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL STRATFORD 42.27N 93.92W
05/15/2017 M0.50 INCH HAMILTON IA TRAINED SPOTTER
0130 PM HAIL STANHOPE 42.29N 93.80W
05/15/2017 M0.88 INCH HAMILTON IA TRAINED SPOTTER
0142 PM HAIL 1 S JEWELL 42.30N 93.64W
05/15/2017 M1.50 INCH HAMILTON IA CO-OP OBSERVER
HAIL COVERING GROUND OVER WEST JEWELL. TIME
ESTIMATED BY RADAR.
0154 PM HAIL ELLSWORTH 42.31N 93.58W
05/15/2017 E1.00 INCH HAMILTON IA PUBLIC
0333 PM HAIL 6 ENE JOICE 43.40N 93.35W
05/15/2017 E0.75 INCH WORTH IA STORM CHASER
0451 PM TSTM WND GST 4 NNW KANAWHA 42.99N 93.81W
05/15/2017 E60 MPH HANCOCK IA TRAINED SPOTTER
PENNY SIZE HAIL AS WELL WITH SMALL BRANCHES
DOWN. DELAYED REPORT, TIME RADAR ESTIMATED.
0501 PM HAIL 1 E GILMORE CITY 42.73N 94.44W
05/15/2017 E1.00 INCH HUMBOLDT IA PUBLIC
REPORT VIA SOCIAL MEDIA. DELAYED REPORT.
0528 PM HAIL 3 WNW GOLDFIELD 42.75N 93.98W
05/15/2017 E1.75 INCH HUMBOLDT IA TRAINED SPOTTER
HAILING FOR THE PAST 5-10 MINUTES.
0528 PM HAIL 4 NW THOR 42.72N 94.11W
05/15/2017 E1.00 INCH HUMBOLDT IA TRAINED SPOTTER
6 MILES EAST OF HUMBOLDT ALONG HIGHWAY 3.
0530 PM HAIL THOR 42.69N 94.05W
05/15/2017 E2.50 INCH HUMBOLDT IA PUBLIC
REPORT VIA SOCIAL MEDIA. DELAYED REPORT.
0537 PM HAIL GOLDFIELD 42.73N 93.92W
05/15/2017 M2.50 INCH WRIGHT IA TRAINED SPOTTER
TIME ESTIMATED BY RADAR. PHOTO OF HAIL VS
RULER.
0538 PM HAIL EAGLE GROVE 42.67N 93.90W
05/15/2017 E1.75 INCH WRIGHT IA TRAINED SPOTTER
0544 PM HAIL 2 NE THORNTON 42.96N 93.36W
05/15/2017 E1.00 INCH CERRO GORDO IA TRAINED SPOTTER
0548 PM HAIL GOLDFIELD 42.74N 93.92W
05/15/2017 E1.75 INCH WRIGHT IA PUBLIC
0549 PM TSTM WND DMG 4 W SHEFFIELD 42.89N 93.29W
05/15/2017 FRANKLIN IA EMERGENCY MNGR
4 TO 5 INCH DIAMETER TREES BLOWN HALF WAY TO
THE GROUND.
0549 PM TSTM WND DMG SHEFFIELD 42.89N 93.21W
05/15/2017 FRANKLIN IA TRAINED SPOTTER
NUMBER OF LARGE LIMBS DOWN AND AT LEAST ONE
POWER LINE DOWN. MOST OF THE DAMAGE SEEMS TO
BE CONFINED TO THE WESTERN SIDE OF TOWN.
TIME ESTIMATED BY RADAR.
0550 PM TSTM WND DMG 1 W SHEFFIELD 42.89N 93.22W
05/15/2017 FRANKLIN IA BROADCAST MEDIA
SIX INCH TREES DOWNED IN TOWN. REPORT VIA
SOCIAL MEDIA. DELAYED REPORT.
0601 PM HAIL 1 S CLARION 42.72N 93.73W
05/15/2017 E0.88 INCH WRIGHT IA TRAINED SPOTTER
REPORTED AT IOWA SPECIALTY HOSPITAL. POWER
IS OUT.
0604 PM HAIL DOUGHERTY 42.92N 93.04W
05/15/2017 M1.00 INCH CERRO GORDO IA PUBLIC
PUBLIC REPORTED ON OUR FACEBOOK PAGE QUARTER
SIZED HAIL. DELAYED REPORT, TIME ESTIMATED
BY RADAR.
0613 PM HAIL ROWAN 42.74N 93.55W
05/15/2017 E0.50 INCH WRIGHT IA PUBLIC
PEA TO DIME SIZE HAIL.
0614 PM HAIL 3 E ROWAN 42.75N 93.50W
05/15/2017 E1.00 INCH FRANKLIN IA EMERGENCY MNGR
0617 PM FLASH FLOOD 1 W SWALEDALE 42.98N 93.34W
05/15/2017 CERRO GORDO IA STORM CHASER
2 FEET OF FAST RUSHING WATER HAS COMPLETELY
WASHED OUT INDIGO AVE 1 MILE SOUTH OF CERRO
GORDO CO. ROAD B60 IN PLEASANT VALLEY
TOWNSHIP ALONG UPPER REACHES OF WEST FORK
CEDAR RIVER. WATER IS MOVING SWIFTLY AND
WHITE CAPPING OVER THE ROADWAY, RAIN AND
SMALL HAIL FALLING AT TIME OF REPORT.
0620 PM TSTM WND GST 1 S PLAINFIELD 42.83N 92.54W
05/15/2017 M59 MPH BREMER IA MESONET
PLAINFIELD IDOT RWIS ALONG HIGHWAY 218.
0628 PM TSTM WND DMG PLAINFIELD 42.84N 92.54W
05/15/2017 BREMER IA TRAINED SPOTTER
60-70 MPH WIND ESTIMATED. 4-6 INCH DIAMETER
TREE BRANCHES BROKEN OFF.
0630 PM HAIL LATIMER 42.76N 93.36W
05/15/2017 E1.75 INCH FRANKLIN IA PUBLIC
FROM SOCIAL MEDIA.
0635 PM TSTM WND DMG HAMPTON 42.74N 93.20W
05/15/2017 FRANKLIN IA PUBLIC
TRAFFIC POLES DOWNED AND ROOF DAMAGE REPORT
VIA SOCIAL MEDIA.
0640 PM TSTM WND DMG 1 W HAMPTON 42.74N 93.21W
05/15/2017 FRANKLIN IA PUBLIC
6 INCH TREE BRANCHES DOWN AND SOME DIME TO
QUARTER SIZE HAIL, HAIL WAS GETTING BIGGER.
0642 PM HAIL 1 W HAMPTON 42.74N 93.21W
05/15/2017 E1.00 INCH FRANKLIN IA PUBLIC
SOME SIZES SLIGHTLY LARGER THAN QUARTERS.
0644 PM TSTM WND DMG TRIPOLI 42.81N 92.26W
05/15/2017 BREMER IA BROADCAST MEDIA
KWWL SHARED A PUBLIC IMAGE OF DOWNED TREE IN
TRIPOLI DUE TO STRONG WINDS. TIME ESTIMATED
VIA RADAR.
0645 PM HAIL HAMPTON 42.74N 93.20W
05/15/2017 M1.00 INCH FRANKLIN IA BROADCAST MEDIA
KLMJ/KQCR-FM IN HAMPTON.
0650 PM HAIL HANSELL 42.76N 93.10W
05/15/2017 M1.50 INCH FRANKLIN IA PUBLIC
PUBLIC REPORTED AND SHARED PICTURE OF PING
PONG BALL SIZED HAIL ONTO OUR FACEBOOK PAGE.
DELAYED REPORT, TIME ESTIMATED BY RADAR.
0705 PM HAIL DUMONT 42.75N 92.97W
05/15/2017 M1.00 INCH BUTLER IA BROADCAST MEDIA
QUARTER SIZED HAIL WAS REPORTED AND PICTURED
ON KWWL FACEBOOK PAGE. DELAYED REPORT AND
TIME ESTIMATED FROM RADAR.
0709 PM HEAVY RAIN GREENE 42.90N 92.80W
05/15/2017 M1.60 INCH BUTLER IA TRAINED SPOTTER
HAIL NEVER BIGGER THAN DIME SIZE.
0730 PM FLASH FLOOD 4 SE KLEMME 42.96N 93.56W
05/15/2017 HANCOCK IA TRAINED SPOTTER
VAIL AVE WAS REPORTED TO BE WASHED OUT JUST
SOUTH OF 140TH ST.
0742 PM TSTM WND DMG 1 SSW TRIPOLI 42.80N 92.26W
05/15/2017 BREMER IA BROADCAST MEDIA
TWO FOOT DIAMETER TREE SNAPPED.
0743 PM TSTM WND DMG TRIPOLI 42.81N 92.26W
05/15/2017 BREMER IA EMERGENCY MNGR
DOWNED LIMBS, AT LEAST TWO TAKING DOWN POWER
LINES. OLDER, UNHEALTHY TREES BLOWN OVER.
TOWN WITHOUT POWER APPROXIMATELY 30-MINUTES.
DELAYED REPORT.
&&Local storm report, May 15, 10:34 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
1034 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL STRATFORD 42.27N 93.92W
05/15/2017 M0.50 INCH HAMILTON IA TRAINED SPOTTER
0130 PM HAIL STANHOPE 42.29N 93.80W
05/15/2017 M0.88 INCH HAMILTON IA TRAINED SPOTTER
0142 PM HAIL 1 S JEWELL 42.30N 93.64W
05/15/2017 M1.50 INCH HAMILTON IA CO-OP OBSERVER
HAIL COVERING GROUND OVER WEST JEWELL. TIME
ESTIMATED BY RADAR.
0154 PM HAIL ELLSWORTH 42.31N 93.58W
05/15/2017 E1.00 INCH HAMILTON IA PUBLIC
0333 PM HAIL 6 ENE JOICE 43.40N 93.35W
05/15/2017 E0.75 INCH WORTH IA STORM CHASER
0451 PM TSTM WND GST 4 NNW KANAWHA 42.99N 93.81W
05/15/2017 E60 MPH HANCOCK IA TRAINED SPOTTER
PENNY SIZE HAIL AS WELL WITH SMALL BRANCHES
DOWN. DELAYED REPORT, TIME RADAR ESTIMATED.
0501 PM HAIL 1 E GILMORE CITY 42.73N 94.44W
05/15/2017 E1.00 INCH HUMBOLDT IA PUBLIC
REPORT VIA SOCIAL MEDIA. DELAYED REPORT.
0528 PM HAIL 4 NW THOR 42.72N 94.11W
05/15/2017 E1.00 INCH HUMBOLDT IA TRAINED SPOTTER
6 MILES EAST OF HUMBOLDT ALONG HIGHWAY 3.
0528 PM HAIL 3 WNW GOLDFIELD 42.75N 93.98W
05/15/2017 E1.75 INCH HUMBOLDT IA TRAINED SPOTTER
HAILING FOR THE PAST 5-10 MINUTES.
0530 PM HAIL THOR 42.69N 94.05W
05/15/2017 E2.50 INCH HUMBOLDT IA PUBLIC
REPORT VIA SOCIAL MEDIA. DELAYED REPORT.
0537 PM HAIL GOLDFIELD 42.73N 93.92W
05/15/2017 M2.50 INCH WRIGHT IA TRAINED SPOTTER
TIME ESTIMATED BY RADAR. PHOTO OF HAIL VS
RULER.
0538 PM HAIL EAGLE GROVE 42.67N 93.90W
05/15/2017 E1.75 INCH WRIGHT IA TRAINED SPOTTER
0544 PM HAIL 2 NE THORNTON 42.96N 93.36W
05/15/2017 E1.00 INCH CERRO GORDO IA TRAINED SPOTTER
0548 PM HAIL GOLDFIELD 42.74N 93.92W
05/15/2017 E1.75 INCH WRIGHT IA PUBLIC
0549 PM TSTM WND DMG SHEFFIELD 42.89N 93.21W
05/15/2017 FRANKLIN IA TRAINED SPOTTER
NUMBER OF LARGE LIMBS DOWN AND AT LEAST ONE
POWER LINE DOWN. MOST OF THE DAMAGE SEEMS TO
BE CONFINED TO THE WESTERN SIDE OF TOWN.
TIME ESTIMATED BY RADAR.
0549 PM TSTM WND DMG 4 W SHEFFIELD 42.89N 93.29W
05/15/2017 FRANKLIN IA EMERGENCY MNGR
4 TO 5 INCH DIAMETER TREES BLOWN HALF WAY TO
THE GROUND.
0550 PM TSTM WND DMG 1 W SHEFFIELD 42.89N 93.22W
05/15/2017 FRANKLIN IA BROADCAST MEDIA
SIX INCH TREES DOWNED IN TOWN. REPORT VIA
SOCIAL MEDIA. DELAYED REPORT.
0601 PM HAIL 1 S CLARION 42.72N 93.73W
05/15/2017 E0.88 INCH WRIGHT IA TRAINED SPOTTER
REPORTED AT IOWA SPECIALTY HOSPITAL. POWER
IS OUT.
0604 PM HAIL DOUGHERTY 42.92N 93.04W
05/15/2017 M1.00 INCH CERRO GORDO IA PUBLIC
PUBLIC REPORTED ON OUR FACEBOOK PAGE QUARTER
SIZED HAIL. DELAYED REPORT, TIME ESTIMATED
BY RADAR.
0613 PM HAIL ROWAN 42.74N 93.55W
05/15/2017 E0.50 INCH WRIGHT IA PUBLIC
PEA TO DIME SIZE HAIL.
0614 PM HAIL 3 E ROWAN 42.75N 93.50W
05/15/2017 E1.00 INCH FRANKLIN IA EMERGENCY MNGR
0616 PM HAIL 4 E ROWAN 42.75N 93.48W
05/15/2017 E1.25 INCH FRANKLIN IA TRAINED SPOTTER
DELAYED REPORT.
0617 PM FLASH FLOOD 1 W SWALEDALE 42.98N 93.34W
05/15/2017 CERRO GORDO IA STORM CHASER
2 FEET OF FAST RUSHING WATER HAS COMPLETELY
WASHED OUT INDIGO AVE 1 MILE SOUTH OF CERRO
GORDO CO. ROAD B60 IN PLEASANT VALLEY
TOWNSHIP ALONG UPPER REACHES OF WEST FORK
CEDAR RIVER. WATER IS MOVING SWIFTLY AND
WHITE CAPPING OVER THE ROADWAY, RAIN AND
SMALL HAIL FALLING AT TIME OF REPORT.
0620 PM TSTM WND GST 1 S PLAINFIELD 42.83N 92.54W
05/15/2017 M59 MPH BREMER IA MESONET
PLAINFIELD IDOT RWIS ALONG HIGHWAY 218.
0628 PM TSTM WND DMG PLAINFIELD 42.84N 92.54W
05/15/2017 BREMER IA TRAINED SPOTTER
60-70 MPH WIND ESTIMATED. 4-6 INCH DIAMETER
TREE BRANCHES BROKEN OFF.
0630 PM TSTM WND GST 1 S PLAINFIELD 42.83N 92.54W
05/15/2017 M68 MPH BREMER IA MESONET
PLAINFIELD IDOT RWIS ALONG HIGHWAY 218.
0630 PM HAIL LATIMER 42.76N 93.36W
05/15/2017 E1.75 INCH FRANKLIN IA PUBLIC
FROM SOCIAL MEDIA.
0635 PM TSTM WND DMG HAMPTON 42.74N 93.20W
05/15/2017 FRANKLIN IA PUBLIC
TRAFFIC POLES DOWNED AND ROOF DAMAGE REPORT
VIA SOCIAL MEDIA.
0640 PM TSTM WND DMG 1 W HAMPTON 42.74N 93.21W
05/15/2017 FRANKLIN IA PUBLIC
6 INCH TREE BRANCHES DOWN AND SOME DIME TO
QUARTER SIZE HAIL, HAIL WAS GETTING BIGGER.
0642 PM HAIL 1 W HAMPTON 42.74N 93.21W
05/15/2017 E1.00 INCH FRANKLIN IA PUBLIC
SOME SIZES SLIGHTLY LARGER THAN QUARTERS.
0644 PM TSTM WND DMG TRIPOLI 42.81N 92.26W
05/15/2017 BREMER IA BROADCAST MEDIA
KWWL SHARED A PUBLIC IMAGE OF DOWNED TREE IN
TRIPOLI DUE TO STRONG WINDS. TIME ESTIMATED
VIA RADAR.
0645 PM HAIL HAMPTON 42.74N 93.20W
05/15/2017 M1.00 INCH FRANKLIN IA BROADCAST MEDIA
KLMJ/KQCR-FM IN HAMPTON.
0650 PM HAIL HAMPTON 42.74N 93.20W
05/15/2017 E1.25 INCH FRANKLIN IA PUBLIC
6 INCH DIAMETER TREE LIMBS BROKE OFF.
0650 PM HAIL HANSELL 42.76N 93.10W
05/15/2017 M1.50 INCH FRANKLIN IA PUBLIC
PUBLIC REPORTED AND SHARED PICTURE OF PING
PONG BALL SIZED HAIL ONTO OUR FACEBOOK PAGE.
DELAYED REPORT, TIME ESTIMATED BY RADAR.
0705 PM HAIL DUMONT 42.75N 92.97W
05/15/2017 M1.00 INCH BUTLER IA BROADCAST MEDIA
QUARTER SIZED HAIL WAS REPORTED AND PICTURED
ON KWWL FACEBOOK PAGE. DELAYED REPORT AND
TIME ESTIMATED FROM RADAR.
0709 PM HEAVY RAIN GREENE 42.90N 92.80W
05/15/2017 M1.60 INCH BUTLER IA TRAINED SPOTTER
HAIL NEVER BIGGER THAN DIME SIZE.
0730 PM FLASH FLOOD 4 SE KLEMME 42.96N 93.56W
05/15/2017 HANCOCK IA TRAINED SPOTTER
VAIL AVE WAS REPORTED TO BE WASHED OUT JUST
SOUTH OF 140TH ST.
0742 PM TSTM WND DMG 1 SSW TRIPOLI 42.80N 92.26W
05/15/2017 BREMER IA BROADCAST MEDIA
TWO FOOT DIAMETER TREE SNAPPED.
0743 PM TSTM WND DMG TRIPOLI 42.81N 92.26W
05/15/2017 BREMER IA EMERGENCY MNGR
DOWNED LIMBS, AT LEAST TWO TAKING DOWN POWER
LINES. OLDER, UNHEALTHY TREES BLOWN OVER.
TOWN WITHOUT POWER APPROXIMATELY 30-MINUTES.
DELAYED REPORT.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:14 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 45 min |
| May 15, 10:28 PM CDT | Special Weather Statement | DMX | Kossuth | 47 min |
| May 15, 11:04 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 26 min |
| May 16, 4:42 AM CDT | Special Weather Statement | DMX | Emmet | 78 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.